[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 18.207.240.230. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Original Investigation
Clinical Sciences
July 2013

An Outbreak of Fungal Endophthalmitis After Intravitreal Injection of Compounded Combined Bevacizumab and Triamcinolone

Author Affiliations
  • 1Department of Ophthalmology, Mount Sinai School of Medicine, New York, New York
JAMA Ophthalmol. 2013;131(7):864-869. doi:10.1001/jamaophthalmol.2013.88
Abstract

Importance  Our experience may be useful to other practitioners using compounded intravitreal agents, those suspecting infectious outbreaks, and those managing fungal endophthalmitis.

Objective  To describe a series of patients with fungal endophthalmitis following intravitreal injection of combined bevacizumab and triamcinolone acetonide prepared by the same compounding pharmacy.

Design and Setting  Noncomparative case series.

Participants  Eight eyes of 8 patients who received an intravitreal injection of compounded combined bevacizumab-triamcinolone in a period of 3 weeks had subtle, nonspecific findings that were later diagnosed as fungal endophthalmitis.

Main Outcome Measures  Visual acuity, response to antimicrobial therapy, and number of vitreoretinal surgical operations after diagnosis of fungal endophthalmitis.

Results  Eight patients developed endophthalmitis 41 to 97 days after receiving the intravitreal injection, which was prepared by the same compounding pharmacy. The injections occurred at the same location in New York. Treatment was based on clinical examination findings and knowledge of the etiology of the endophthalmitis. Eventually, all patients were treated with oral voriconazole. Five of 8 patients were initially treated with intravitreal antimicrobial agents. After 3 months of follow-up, visual acuities ranged from 20/50 to hand motions. Local, state, and federal health department officials were involved in investigating the source of the outbreak.

Conclusions and Relevance  In the current study, we report a fungal endophthalmitis outbreak after intravitreal injection of contaminated, compounded combined bevacizumab-triamcinolone. In this series, Bipolaris hawaiiensis was the identified causative agent. The challenge of medical diagnosis, identification of the source of the outbreak, and management experience are highlighted in our series. Our experience may be useful to other practitioners using compounded intravitreal agents, those suspecting infectious outbreaks, and those managing fungal endophthalmitis.

×